Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 368, NWS Wichita, KS

September 3, 2009Ellsworth County, Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 3, 2009, 7:06 PM CDT for Ellsworth County, Lincoln County, Saline County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2009, 7:06 PM CDT (00:06 UTC)
Expired
Sep 3, 2009, 8:00 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Ellsworth County, KS, Lincoln County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 141 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:17 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 3, 6:17 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT THU SEP 3 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS WILL BE STORMS THIS EVENING ALONG WITH LOWER CIGS.

THE STORMS MOVING INTO CENTRAL KS DEVELOPED OVER EXTREME SOUTHERN NE
AHEAD OF THE UPPER LOW WHICH CONTINUES TO MOVE SOUTHEAST OVER
EASTERN NE/NORTHEAST KS. THESE STORMS ARE EXPECTED TO PERSIST AT
LEAST UNTIL AN HOUR OR TWO AFTER SUNSET. AT THIS POINT IT APPEARS
KSLN WILL HAVE THE BEST SHOT TO EXPERIENCE A SEVERE STORM THIS
EVENING WITH SOME LARGE HAIL POSSIBLE. WHILE THE SEVERITY OF THE
STORMS WILL LIKELY DECREASE AS THE OVERNIGHT HOURS PROGRESS...THEY
SHOULD BECOME MORE NUMEROUS AS THE UPPER LOW COUNTIES SOUTHEAST.
WITH THIS LOW NOT MOVING VERY FAST SHOWERS AND STORMS WILL PERSIST
THROUGH MUCH OF THE DAY ON FRI WITH EASTERN SECTIONS HAVING THE BEST
SHOT AT MORE WIDESPREAD ACTIVITY. SOME LOWER CIGS WILL ALSO DEVELOP
OVERNIGHT AND AT THIS TIME DO NOT HAVE HIGH ENOUGH CONFIDENCE TO GO
IFR.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT THU SEP 3 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES WITH
SLOW MOVING UPPER LEVEL SYSTEM FOR THE NEXT FEW DAYS AND COOLER
TEMPERATURES...FOLLOWED BY NEXT SECOND WEATHER SYSTEM FOR NEXT
WEEK.

TONIGHT
SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE CURRENTLY OVER
EASTERN NEBRASKA...WHICH WILL CONTINUE TO MOVE SLOWLY SOUTHWARD
TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON
AND EVENING OVER SOUTHERN NEBRASKA/NORTHERN KANSAS AS DAYTIME
HEATING WEAKENS THE CAP OVER THE REGION. THIS ACTIVITY WILL SPREAD
SOUTHWARD TONIGHT WITH THE BULK OF THE ACTIVITY AFFECTING CENTRAL
AND EASTERN KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE THIS
EVENING ACROSS CENTRAL KANSAS...BUT ONCE DAYTIME HEATING IS LOST THEN
ACTIVITY SHOULD BEGIN TO WEAKEN A FEW HOURS AFTER SUNSET.

FRI-SUN
LOW LEVEL MOISTURE WILL BE PLENTIFUL ACROSS THE REGION THIS PERIOD
WHICH SHOULD KEEP OVERNIGHT/MORNING CLOUDS SOCKED IN PLACE FOR MUCH
OF THE AREA. SOME BREAKS IN THE CLOUDS COULD OCCUR OVER
CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOONS. DAYTIME
TEMPERATURES ON FRIDAY WILL BE ABOUT 10 DEGREES BELOW AVERAGE DUE TO
CLOUDS AND PRECIPITATION LINGERING ACROSS THE AREA. TEMPERATURES
WILL GRADUALLY WARM FOR THE WEEKEND BUT WILL STILL REMAIN BELOW
NORMAL SEPTEMBER VALUES. MEANWHILE...THE UPPER LEVEL SYSTEM WILL
WOBBLE AROUND IN THE VICINITY OF EASTERN KANSAS UNTIL SUNDAY WHICH
WILL RESULT IN LINGERING SHOWERS/STORMS FOR THE EASTERN HALF OF THE
STATE. SEVERE WEATHER IS NOT EXPECTED TO OCCUR DUE TO WEAK SHEAR/LOW
INSTABILITY. DO NOT EXPECT WIDESPREAD ACTIVITY TO OCCUR DURING THE
WEEKEND WITH THIS SYSTEM...BUT MORE WIDELY SCATTERED TO SCATTERED
ACTIVITY.

EXTENDED: MON-THU
WARMER TEMPERATURES WILL BE IN STORE FOR KANSAS EARLY NEXT WEEK
WITH DECENT PRECIPITATION CHANCES COMING BACK INTO THE PICTURE
AROUND MID-WEEK.

MEDIUM RANGE MODELS ARE IN MUCH BETTER AGREEMENT ON THE LATEST RUN
WITH TIMING/EVOLUTION OF OUR NEXT WEATHER SYSTEM...AS A RESULT
CONFIDENCE IS HIGHER COMPARED TO YESTERDAY. A DEEP TROUGH AXIS
WILL DEVELOP OVER THE NORTHWEST COAST EARLY IN THE WEEK THEN SLIDE
EASTWARD BY MID-WEEK. THIS WILL PUSH A COLD FRONT SOUTHWARD INTO
CENTRAL KANSAS ON WEDNESDAY. RICH GULF MOISTURE IS EXPECTED TO
STREAM NORTHWARD IN ADVANCE OF THIS FRONT WHICH SHOULD SET THE
STAGE FOR DECENT CHANCES OF SHOWERS AND THUNDERSTORMS. DAYTIME
HIGHS WILL BE NEAR SEASONAL VALUES FOR MONDAY AND TUESDAY FOLLOWED
BY A NICE COOL DOWN ONCE THE FRONT PASSES SOUTH OF THE REGION.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
DIURNAL CU FIELD EXPECTED THIS AFTERNOON WHICH WILL FLIRT WITH
HIGH END MVFR CATEGORY. OTHERWISE...UPPER LEVEL LOW PRESSURE
CIRCULATION ACROSS EASTERN NEBRASKA WILL DRIFT SOUTH ACROSS
EASTERN KANSAS TONIGHT INTO FRIDAY MORNING. SCATTERED TO
NUMEROUS CONVECTION IS POSSIBLE ACROSS THE AREA AS THIS FEATURE
MOVES ACROSS THE AREA. WILL KEEP TSRA MENTION TO VCTS FOR NOW
AND LET LATER SHIFTS INSERT TEMPO GROUP AS CONFIDENCE ON WINDOW
OF TIMING INCREASES. ALSO EXPECT BKN-OVC MVFR CIGS ACROSS THE
AREA ON FRIDAY MORNING WITH PLENTY OF LOW LEVEL MOISTURE UNDER
THE UPPER LEVEL FEATURE. CONFIDENCE IS HIGH ON THIS OCCURRENCE
WITH IFR POSSIBLE. HOWEVER WILL ONLY SHOW HIGHER CONFIDENCE
FORECAST OF MVFR FOR NOW.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  75  61  80 /  40  40  10  10
HUTCHINSON      61  76  59  81 /  50  30  10  10
NEWTON          62  75  59  80 /  50  40  10  10
ELDORADO        62  75  60  80 /  50  50  10  20
WINFIELD-KWLD   62  77  62  81 /  30  50  20  20
RUSSELL         59  76  58  80 /  50  20  10  10
GREAT BEND      60  76  59  81 /  50  20  10  10
SALINA          60  74  60  79 /  60  30  10  10
MCPHERSON       61  75  59  80 /  60  30  10  10
COFFEYVILLE     62  76  61  80 /  40  70  30  30
CHANUTE         61  75  60  78 /  40  70  30  30
IOLA            61  74  59  78 /  50  60  20  20
PARSONS-KPPF    62  76  61  79 /  40  70  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 5:38 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT THU SEP 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
538 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO
MARION LINE. GOLF BALL SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE
POSSIBLE FROM THE STRONGER STORMS.

THUNDERSTORM CHANCES WILL CONTINUE AREAWIDE OVERNIGHT...HOWEVER
SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY DURING
THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR FRIDAY INTO FRIDAY NIGHT...
MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS
NOT ANTICIPATED WITH THIS ACTIVITY.

FOR SATURDAY THROUGH MONDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...MAINLY
ALONG AND EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT
ANTICIPATED WITH THIS ACTIVITY.

A SECOND WEATHER SYSTEM WILL MOVE INTO THE REGION LATE TUESDAY AND
WEDNESDAY...AND COULD BRING MORE CHANCES OF THUNDERSTORMS TO THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Sep 3, 6:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             BARNARD                 39.19N 98.04W
09/03/2009  E1.00 INCH       LINCOLN            KS   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING THE GROUND IN BARNARD.

&&

RBL
Local storm report, Sep 3, 6:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 SE BARNARD            39.15N 97.99W
09/03/2009  E0.75 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

REC
Local storm report, Sep 3, 6:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             6 N BEVERLY             39.10N 97.98W
09/03/2009  E1.75 INCH       LINCOLN            KS   EMERGENCY MNGR

&&

REC
Local storm report, Sep 3, 6:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             BEVERLY                 39.01N 97.98W
09/03/2009  E1.75 INCH       LINCOLN            KS   EMERGENCY MNGR

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:31 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln59 min
Sep 3, 7:51 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell54 min
Sep 3, 7:54 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice66 min
Sep 3, 8:12 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice63 min
Sep 3, 8:54 PM CDTSevere Thunderstorm WarningICTBarton, Rice50 min
Sep 3, 9:12 PM CDTSevere Thunderstorm WarningICTReno, Rice63 min
Sep 3, 10:11 PM CDTSevere Thunderstorm WarningICTKingman, Reno23 min
Sep 4, 7:51 AM CDTRiver Flood WarningICTSaline6 hr
Sep 4, 7:53 AM CDTAreal Flood WarningICTSaline4 hr
Sep 4, 8:54 AM CDTAreal Flood WarningICTMarion6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.